Agonising Upper Back Pain

Hi, I have had Pmr for 17 months now and am currently on 9mg Pred. I have developed almost crippling pain in my upper back, it feels like my ribs are sliding about and I keep getting stuck. I have had a Spinal Fusion in the past, so of course I am worried about this. I think I need an xray, but my GP is really digging his heels in. He has also refused to send me for a Dexa Scan. What are your opinions please. PS, my back is so bad I have been sleeping sitting up in an armchair for a week.

Thank you Attic.

17 Replies

oldestnewest
  • For a start I'd suggest finding a new GP! You can get a dexascan in several places privately if you can afford to pay - it isn't that expensive in Southampton, £55 I think.

    To the current problem. It could be muscular and since your GP is being so unhelpful, here are suggestions for the more complementary approaches: Have you access to a physiotherapist? That is one approach that might help - but be careful, the physio must be aware that physio in PMR is problematic. No heroic repetitive exercises.

    The other, possibly easier and certainly gentle alternative is to try a few sessions of Bowen therapy - this doesn't sound like the PMR, it sounds like something I've suffered along with PMR called myofascial pain syndrome. It forms trigger points in pairs alongside the spine in shoulders, about rib level and in the lower back. They lead to muscles going into spasm and that can cause pinched nerves and a lot of pain. Bowen works for me.

    To find out more about Bowen google Bowen4life where there are explanations and even a video - the woman is wearing sport gear, I see my practitioner fully dressed in indoor clothes! It looks too gentle to do anything - I promise you it works for a lot of muscular problems. If it is going to work for you then you will know in at most 3 sessions - if it hasn't done anything it probably won't and you needn't bother again. To find a practitioner google Bowen therapy therapists list UK - there are two different sites, one isn't better than the other just for different professional associations.

  • Thank you, I used to see a wonderful Physio privately when I had my a Fusion. I will see if he is still in Practice as he was getting on a bit.

    I will enquire about paying for a Dexa scan. I had already decided to change my GP as soon as poss. I have been very poorly for the last couple of weeks and Housebound, but as soon as I improve I am going to register with a new GP.

  • Can you change your GP within your practice? Either way, definitely change and let him/her know why and even report him/her. People need protection from quacks like that.

    Good luck

  • Attic, as PMRpro says find yourself a new GP. He sounds unbelievably incompetent if not very arrogant. What is his reason for not letting you have a Dexascan, although it is recommeneded if on long term steroids?

  • He told me that I didn't need one as they were for People with Bone

    Cancer, even though I had had a Spinal Fusion due to Osteoporatic Vertebrae. I also had a failed Hip Replacement and the Surgeon that did the Revsion said that my Bones were like operating on Wet Wood.

    I shall be off from there as soon as I am well enough to leave the House.

  • Unbelievable, when I had my Dexascan I was given a form to fill in for it which had about a dozen conditions that put you at the front if the queue for a scan and PMR was included on the list.

  • I had a botched spinal fusion in 1979 and I have found that a PMR flare up hits that area frighteningly hard. |Most of the time the pain is under control with the Tramadol but I think the muscular pain of the PMR seems to find the weak spot every time.

    Try not to panic. Is there any chance that the odd Valium might help....it certainly does with me when that part of my spine goes into spasm.

    You are certainly due a new GP though. Thinking of you.

  • Sounds like a great idea. Don't think I could get them though. It has taken me 14 days to get a repeat prescription for Pred. when it should be 48 hours. It is horrible thinking that your GP doesn't care.

    Attic x

  • Hi,

    I can relate to this also. Had a week of this type of pain just before visiting my Rheumatologist. It was very different from the stiffness and pain in my neck with PMR. My doctor was planning to investigate this as something seperate and apart from the PMR. With an increase in Prednisone, it gradually subsided. I will follow your posts so that we can discuss. Thanks for posting this.

  • Thank you katpat. I have just booked to see a wonderful Physio, who I saw when I had my Fusion. He specialises in all things muscular as well. I am seeing him on Sunday. I can't believe how ill I feel. I can't lie down and have had to sleep in a Chair for eight days now, resulting in seriously swollen feet and ankles. I usually wear a size 6 shoe, but am having to resort to my Husbands size 10 Slippers, very elegant. They actually fit.

    Attic x

  • That great that you are getting into see Physio. Sounds very tough for you. Prayers for better days soon. I will look forward to following your posts.

  • Attic, I was wondering how you were getting on? Did you find a doctor who could (and did) help you?

  • Hi Heron, thank you for thinking of me. I went to see the wonderful Physio privately and he was 99% certain that I had a Compression Fracture of the Spine. I had some X-rays for which I had to pay privately, £130.00 no less, as my so called GP wouldn't send me for one. He just kept saying it is your Ribs and issuing me with strong Painkillers. It turns out that I have got not one, but two Compression Fractures.

    I have got to have an MRI on Tuesday to decide on the course of action.

    I will let you know.

    Attic x

  • Are you taking supplements to help your bones? Make sure you get more than just calcium and D3 - K2, magnesium, the other fat soluble vitamins (A, E), boron, etc. Hope you are feeling better.

  • I would increase my Pred to 10mg immediately and stay on 10mg for about a year. Read the slow method of reduction, which works. It is on this site,. Up to you whether you tell your Doc, If you do increase, please let us know the results.

  • PMRandRA, as Attic has a lot of bone problems what would you advise she do to mitigate or neutralize the bone-thinning effects of pred? Personally I don't trust the drugs, but pred can affect the bones at very low levels.

  • Take Vitamin D/calcium tablets. I take ACCRETE in the UK on prescription but they are available off prescription too, as well as other brands.

You may also like...